I gave a patient a Tetanus shot IM in her deltoid muscle three days ago. She called me today and told me that her upper arm was hurting her at the injection site. I am afraid I did something wrong. Do I need to be worried?
Tetanus shots hurt a lot. As long as you used proper technique you should be fine. I remember when I was about to take my finals I had to have a tetanus shot and I was also getting a flu shot. The nurse told me that the Tetanus shot would hurt and asked me which arm I wanted it in. I am right handed, so I told her to please make sure that you put it in the left arm, so I won’t be in pain for my finals.
Well, that must have gone in one ear and out the other because I got five minutes out to my car when it started hurting me so bad. The worst thing you can do with a painful shot like that is to be inactive.
Also, for MOST medications it’s a good idea to massage the area directly following the injection. This helps to dissipate the medication into the body, where it’s not just sitting there in a ball. Some medications can’t be massaged after the injection, so check the instructions for use first
I’m sure you did fine with the procedure. You just need a little more confidence in your skills and that will come with time.
Deltoid muscles do hurt when you give IM injections and the length of time they hurt depends on the person and their makeup. As long as there is no swelling at the site or redness then it’s not infected. Loosen up a little. Relax. You’re far too worried about this!
Viewing 3 posts - 1 through 3 (of 3 total)
You must be logged in to reply to this topic.
This group is for nurses to discuss general nursing topics.